Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 26, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2014, 11:46 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2014, 11:46 PM MST (06:46 UTC)
Expired
Jul 27, 2014, 12:23 AM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 11:47 PM MSTTSTM WND DMG3 Nw Nogales, AZSPOTTER REPORTS TELEPHONE POLES DOWN NEAR NOGALES AND SUSTAINED WINDS OF 63 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS55 KTWC 270646
SVRTWC
AZC023-270745-
/O.NEW.KTWC.SV.W.0037.140727T0646Z-140727T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1146 PM MST SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 1245 AM MST

* AT 1142 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR NOGALES...AND MOVING WEST AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENA
  BLANCA LAKE AND RUBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3141 11135 3142 11136 3151 11136 3152 11109
      3147 11089 3132 11089 3132 11108
TIME...MOT...LOC 0646Z 097DEG 15KT 3135 11102

$$

GL
2 follow-up statements
243 
WWUS55 KTWC 270706
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1206 AM MST SUN JUL 27 2014

AZC023-270745-
/O.CON.KTWC.SV.W.0037.000000T0000Z-140727T0745Z/
SANTA CRUZ AZ-
1206 AM MST SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MST
FOR SOUTHWESTERN SANTA CRUZ COUNTY...

AT 1156 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PENA BLANCA LAKE...OR
9 MILES WEST OF NOGALES...MOVING WEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3141 11135 3142 11136 3151 11136 3152 11109
      3147 11089 3132 11089 3132 11108
TIME...MOT...LOC 0706Z 106DEG 17KT 3139 11114

$$

GL
414 
WWUS55 KTWC 270723
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1223 AM MST SUN JUL 27 2014

AZC023-270733-
/O.CAN.KTWC.SV.W.0037.000000T0000Z-140727T0745Z/
SANTA CRUZ AZ-
1223 AM MST SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANTA CRUZ COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM OVER WESTERN SANTA CRUZ COUNTY HAS WEAKENED 
BELOW SEVERE THRESHOLDS. 


LAT...LON 3141 11135 3142 11136 3151 11136 3152 11109
      3147 11089 3132 11089 3132 11108
TIME...MOT...LOC 0723Z 106DEG 17KT 3141 11123

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:14 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 9:14 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
914 PM MST SAT JUL 26 2014

.SYNOPSIS...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THIS EVENING...WITH ACTIVITY SLOWLY DECREASING AFTER
MIDNIGHT. WE WILL CONTINUE TO HAVE ENOUGH MOISTURE FOR SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE REMAINDER OF
THE WEEKEND AND INTO THE UPCOMING WEEK. SOME STORMS WILL GENERATE
LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS.

&&

.DISCUSSION...CONVECTION WAS SLOW TO START TODAY WITH THE ACTIVITY
BEGINNING OVER THE WHITE MOUNTAINS AND MOGOLLON RIM AS WELL AS
EITHER SIDE OF THE INTERNATIONAL BORDER. ALL OF THE ACTIVITY WAS
GENERALLY MOVING TO THE WEST OR WEST NORTHWEST. THE FIRST WARNING OF
THE AFTERNOON/EVENING WAS ISSUED FOR SOUTHEAST COCHISE COUNTY NEAR
THE DOUGLAS AREA BASED ON RADAR SIGNATURES. HOWEVER...NO 'GROUND
TRUTH' REPORTS WERE RECEIVED WITH THIS PARTICULAR STORM. AS THE
STORMS DROPPED DOWN OFF THE HIGHER TERRAIN IN PORTIONS OF SOUTHERN
GREENLEE AND GRAHAM COUNTIES A SEVERE THUNDERSTORM WARNING WAS
ISSUED AND WE DID RECEIVE REPORTS OF WIND GUSTS TO 55 MPH AT THE
GREENLEE COUNTY AIRPORT SOUTH OF CLIFTON...A 58 MPH GUST AT THE
GUTHRIE RAWS (REMOTE AUTOMATIC WEATHER STATION)...AND 56 MPH AT THE
SAFFORD AIRPORT. IN ADDITION...SOME DAMAGE OCCURRED IN THE TOWN OF
PIMA IN THE GILA RIVER VALLEY WHEN THE WINDS DID DAMAGE TO A
RAILROAD CROSSING ARM...AND TREES FELL ON TOP OF A FENCE.

AS THESE STORMS CONTINUED TO MOVE WEST...MODERATE TO HEAVY RAIN FELL
OVER THE GILA RIVER VALLEY...SO A SMALL STREAM FLOOD ADVISORY WAS
ISSUED FOR THIS AREA...BUT HAS SINCE BEEN CANCELLED.

AT THIS TIME...ISOLATED STORMS CONTINUE OVER MAINLY NORTHERN PARTS
OF COCHISE COUNTY AND ARE HEADED WEST. NUMEROUS STORMS ALSO CONTINUE
WELL SOUTH OF THE INTERNATIONAL BORDER OVER NORTHERN PARTS OF
SONORA...MAINLY SOUTH OF CANANEA. THIS ACTIVITY IS MOVING WEST
NORTHWEST. THE INHERITED POP FORECAST FOR THE REMAINDER OF THIS
EVENING AND OVERNIGHT SEEMS REASONABLE...WITH THE BEST THREAT SOUTH
OF TUCSON TOWARD NOGALES AND OVER COCHISE COUNTY.

AS OF 04Z (9 PM MST)...TEMPERATURES ACROSS THE REGION RANGED FROM
THE MID 70S AT SAFFORD...WHERE THEY RECEIVED COOLING RAIN...TO THE
MID 90S AT TUCSON WHERE WE DID NOT. AT ANY RATE...THESE CURRENT
TEMPERATURE READINGS DO NOT REFLECT THE SHORT TERM HOURLY
TEMPERATURE GRIDS...SO WILL MAKE ADJUSTMENTS TO MAKE SURE THE MOST
RECENT TEMPERATURE TRENDS ARE REFLECTED IN THE GRIDS. OTHERWISE...NO
OTHER CHANGES ARE PLANNED AT THIS TIME.

FOR DETAILS REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER TO
THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 28/00Z.
ENOUGH MOISTURE FOR ISOLD -TSRA/ -SHRA THROUGH THE REMAINDER OF
TONIGHT. EXPECT MVFR VISIBILITIES WITH +TSRA AS WELL AS POTENTIAL
WIND GUSTS TO NEAR 40-45 KTS. CLOUD DECKS GENERALLY AT 8-10K FT AGL
THRU TONIGHT...MAINLY S AND NE OF KTUS... SPREADING WEST OVERNIGHT
WITH PARTIAL CLEARING LATE. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL BE SUFFICIENT TO PROVIDE SCATTERED
THUNDERSTORMS INTO AT LEAST THE MIDDLE OF THE UPCOMING WEEK. MUCH OF
THIS ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS.
EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR THE STRONGER STORMS.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL
GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING.

&&

.PREVIOUS DISCUSSION...WE FINALLY BRING THE EASTERLY IMPULSE
CURRENTLY NEAR THE BIG BEND AREA OF TEXAS INTO SOUTHEAST ARIZONA
TOMORROW. THAT SHOULD HELP COOK UP A BUSY AFTERNOON AND EVENING
SUNDAY.

ECMWF HAS A SECONDARY HIGH CONSOLIDATION OVER SOUTHWEST PORTIONS OF
THE STATE BY TUESDAY AND WEDNESDAY. THIS WOULD TEND TO TAMP DOWN
THUNDERSTORMS A BIT AND CONFINE THEM TO MAINLY SE PORTIONS OF THE
STATE WHILE HEATING THINGS UP A FEW DEGREES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...MEYER/BROST

In the hours before

Local storm report, Jul 26, 7:15 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
715 PM MST SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     PIMA                    32.89N 109.83W
07/26/2014                   GRAHAM             AZ   LAW ENFORCEMENT

            ONE RAILROAD ARM DAMAGED. TWO TREES DOWN...FELL ON TOP
            OF FENCE.

&&

EVENT NUMBER TWC1400070

KD
Special weather statement, Jul 26, 9:23 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
923 PM MST SAT JUL 26 2014

AZZ507-270500-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
923 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 1000 PM MST...

AT 919 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENSON...MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON AND MESCAL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3191 11048 3215 11046 3210 11017 3192 11017
TIME...MOT...LOC 0423Z 091DEG 23KT 3201 11029

KD
Special weather statement, Jul 26, 9:39 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
939 PM MST SAT JUL 26 2014

AZZ508-512-270530-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
939 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1030
PM MST...

AT 937 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUCKER CANYON...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SUNIZONA AND ELFRIDA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3165 10973 3191 10972 3185 10929 3167 10930
TIME...MOT...LOC 0438Z 096DEG 19KT 3177 10939

KD
Special weather statement, Jul 26, 10:42 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1042 PM MST SAT JUL 26 2014

AZZ507-508-513-270630-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1042 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL
1130 PM MST...

AT 1036 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF BISBEE...MOVING WEST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...JUNCTION OF
HIGHWAYS 80 AND 90...CHARLESTON...HEREFORD AND NICKSVILLE.

LAT...LON 3137 11027 3162 11036 3170 10974 3152 10969
TIME...MOT...LOC 0541Z 077DEG 21KT 3159 10982

MOLLERE
Local storm report, Jul 26, 11:07 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1107 PM MST SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             1 NNE SAINT DAVID       31.91N 110.22W
07/26/2014  M0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1400071

GL
Special weather statement, Jul 26, 11:33 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1133 PM MST SAT JUL 26 2014

AZZ503-270730-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1133 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
1230 AM MST...

AT 1124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NOGALES...MOVING WEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RIO RICO...PENA BLANCA LAKE
AND RUBY.

LAT...LON 3133 11109 3133 11110 3136 11116 3135 11117
      3141 11133 3152 11122 3147 11079 3133 11081
      3132 11108
TIME...MOT...LOC 0633Z 108DEG 15KT 3137 11098

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:22 PM MSTAreal Flood AdvisoryTWCGreenlee83 min
Jul 26, 5:36 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee69 min
Jul 26, 6:24 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 26, 6:41 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 26, 7:07 PM MSTAreal Flood AdvisoryTWCGraham113 min
Jul 26, 8:18 PM MSTSevere Thunderstorm WarningTWCCochise57 min
Jul 26, 9:23 PM MSTSpecial Weather StatementTWC37 min
Jul 26, 9:39 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 26, 9:56 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 26, 10:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 26, 10:42 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 26, 11:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 26, 11:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 26, 11:57 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 27, 12:15 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 27, 12:31 AM MSTSevere Thunderstorm WarningTWCSanta Cruz59 min
Jul 27, 1:32 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 27, 2:09 AM MSTSpecial Weather StatementTWCPima51 min
Jul 27, 1:11 PM MSTSpecial Weather StatementTWCGreenlee79 min
Jul 27, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jul 27, 2:58 PM MSTSpecial Weather StatementTWCGraham77 min
Jul 27, 3:08 PM MSTFlash Flood WarningTWCPima, Santa Cruz112 min
Jul 27, 3:14 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz33 min
Jul 27, 3:35 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee14 min
Jul 27, 4:06 PM MSTAreal Flood AdvisoryTWCGraham84 min
Jul 27, 4:20 PM MSTAreal Flood AdvisoryTWCGraham85 min
Jul 27, 4:58 PM MSTSpecial Weather StatementTWC77 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.